Minnesota, 2015

Hail in Minnesota, September 17, 2015

September 17, 2015 · NWS FGF · 1 event in 1 county or zone

Storms flared up over portions of northwest Minnesota during the early morning hours of September 17th. One strong storm produced large hail south of Bagley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Storms flared up over portions of northwest Minnesota during the early morning hours of September 17th. One strong storm produced large hail south of Bagley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 17, 2:33 AM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Sep 17, 2:33 AM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
333 AM CDT THU SEP 17 2015

.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 325 AM CDT THU SEP 17 2015

FORECAST CHALLENGE WILL BE NEAR TERM PCPN CHANCES AND
TEMPERATURES. MODELS OVERALL IN PRETTY GOOD AGREEMENT THROUGH THE
PERIOD.

SURFACE LOW OVER S CENTRAL ND TO REACH SOUTHERN VALLEY TOWARDS
SUNRISE THEN GRADUALLY FILL DURING THE REMAINDER OF THE MORNING.
ASSOCIATED COLD FRONT SHOULD CLEAR THE FORECAST AREA TO THE EAST
EARLY THIS AFTERNOON. BASED ON TIMING OF BOUNDARY FEEL ANY
STRONGER CONVECTIVE REDEVELOPMENT THIS AFTERNOON SHOULD BE EAST
OF THE FORECAST AREA. IN THE MEAN TIME BACK EDGE OF CURRENT
CONVECTION SHOULD BE IN THE VALLEY AROUND 12Z EXITING TO THE EAST
MID AFTERNOON. EXCEPTION COULD BE ACROSS THE FAR NORTH WHERE SOME
WRAP AROUND SHRA POSSIBLE. STEADY COLD ADVECTION WILL HOLD
TEMPERATURES DOWN TO AT OR BELOW SEASONAL AVERAGES.

HIGH BUILDS IN TONIGHT AND WITH MUCH COOLER COLUMN IN PLACE
MINIMUM TEMPERATURES IN THE 40S WILL BE WIDESPREAD WITH SOME 30S
OVER THE FAR NW.

NEXT WAVE WILL TRACK ACROSS THE CENTRAL PLAINS FRIDAY. LIMITED ANY
POPS TO THE FAR SOUTH WITH MODELS IN A BIT BETTER AGREEMENT.
TEMPERATURES WILL REMAIN ON THE COOL SIDE IN THE 60S.

.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 325 AM CDT THU SEP 17 2015

QUIET WEATHER WILL FOLLOW INTO THE WEEKEND WITH TEMPERATURES
RECOVERING BACK TO SEASONAL AVERAGES.

A ZONAL UPPER LEVEL PATTERN WILL PERSIST THROUGH MID NEXT WEEK WITH
THE MAIN STORM TRACK ACROSS THE NORTHERN HALF OF THE SOUTHERN
PROVINCES. THIS WILL RESULT IN DRY WEATHER THROUGH AT LEAST TUESDAY.
AN AREA OF SURFACE LOW PRESSURE DEVELOPS IN THE CENTRAL PLAINS TUE
NIGHT INTO WED AS UPPER FLOW PATTERN TURNS MORE SOUTHWEST. MODELS
DIFFERING ON NORTHWARD EXTENT OF LOW BUT BOTH EXTENDING SFC TROUGH
ACROSS SOUTHEASTERN ZONES...WHERE SHOWALTERS ARE NEGATIVE. WILL KEEP
A CHANCE FOR CONVECTION MAINLY TUE NIGHT. THERE WILL ALSO BE A
WARMING TREND THROUGH THE WEEKEND...PEAKING ON MONDAY WITH HIGHS IN
THE UPPER 70S TO NEAR 80 IN THE SOUTHERN VALLEY. A DRY COOL FRONT
THEN MOVES ACROSS THE REGION MON NIGHT INTO TUESDAY...BRINGING
SEASONAL TEMPS BACK TO THE AREA ON TUESDAY THROUGH THURSDAY.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1140 PM CDT WED SEP 16 2015

WILL HAVE SCATTERED SHOWERS/T-STORMS MOVE THRU THE AREA OVERNIGHT
AND EARLY THURSDAY WITH SYSTEM. LOW PRESSURE SHOULD BE EAST OF
FARGO AT 12Z THU AS NORTHWEST WINDS TAKE OVER IN ERN ND AND THE
RRV BY THAT TIME. THE LOW WILL MOVE EAST OUT OF THE AREA BY 18Z
THU WITH NORTHWEST WINDS INTO BJI BY THEN. IN THE COLD ADVECTION
AT 850 MB BEHIND THE SYSTEM WILL BE AN AREA OF MVFR STRATOCU WHICH
IS EXPECTED TO SPREAD OVER MUCH OF THE AREA LATE TONIGHT-THU
MORNING IN ERN ND AND NW MN THU MORNING-MIDDAY. CLEARING WILL WORK
INTO ERN ND/RRV THU EVE. TIMING OF THESE MVFR CIGS IN TAFS ARE
APPROXIMATE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

SHORT TERM...VOELKER
LONG TERM...SPEICHER/VOELKER
AVIATION...RIDDLE
Hazardous weather outlook, Sep 16, 5:40 AM CST, 22 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
640 AM CDT WED SEP 16 2015

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-171145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
640 AM CDT WED SEP 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON MAINLY
ALONG AND EAST OF A LINE FROM FERGUS FALL TO WADENA. IT IS
POSSIBLE THAT ANY STORMS WHICH DO DEVELOP COULD APPROACH SEVERE
LIMITS WITH GUSTY WINDS AND HAIL THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A FEW THUNDERSTORMS ARE POSSIBLE THURSDAY MAINLY EAST OF THE
VALLEY WITH THE PASSAGE OF A COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Sep 17, 3:25 AM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
425 AM CDT THU SEP 17 2015

MNZ009-015>017-022-023-171030-
EAST POLK MN-NORTH CLEARWATER MN-SOUTH CLEARWATER MN-
NORTH BELTRAMI MN-SOUTH BELTRAMI MN-MAHNOMEN MN-
425 AM CDT THU SEP 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN POLK...CENTRAL
BELTRAMI...CENTRAL CLEARWATER AND NORTHEASTERN MAHNOMEN COUNTIES
UNTIL 530 AM CDT...

AT 424 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ISLAND LAKE IN MAHNOMEN COUNTY...OR 37 MILES WEST OF BEMIDJI...MOVING
NORTHEAST AT 35 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  PINE BEND AROUND 425 AM CDT.
  LENGBY AND EBRO AROUND 430 AM CDT.
  BAGLEY AND WEME AROUND 440 AM CDT.
  CLEARBROOK AROUND 445 AM CDT.
  LEONARD AROUND 450 AM CDT.

LAT...LON 4730 9576 4754 9604 4815 9501 4778 9447
TIME...MOT...LOC 0924Z 234DEG 43KT 4748 9567

SPEICHER

The radar

The Fargo/Grand Forks radar (KMVX), 145 km away, was scanning. The volume nearest the first event began at 09:53 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Clearwater

When
September 17, 3:55 AM CST
Where
Clearwater County, 3.45 mi S of Bagley
Measured
1 in hail
Reported by
Public
Coordinates
47.470, -95.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 595601.